Virginia, 2008Damaging Wind in Virginia, April 11, 2008
April 11, 2008 · NWS LWX · 1 event in 1 county or zone
A warm front moved north of the region April 11th. Scattered showers and thunderstorms developed in the wake of the warm front in advance of a strengthening cold front to the west.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved north of the region April 11th. Scattered showers and thunderstorms developed in the wake of the warm front in advance of a strengthening cold front to the west. Several strong to severe thunderstorms developed along the front, producing damaging winds in portions of Highland County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 11, 1:47 PM EST, 5 hours 4 minutes earlier.
Area forecast discussion, Apr 11, 1:47 PM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT FRI APR 11 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. AN UPPER LEVEL
LOW WILL BRING COOLER AND UNSETTLED CONDITIONS SUNDAY AND MONDAY.
HIGH PRESSURE IS EXPECTED TO RETURN BY THE MIDDLE OF NEXT
WEEK...PROVIDING WARMER AND DRY CONDITIONS.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SURFACE ANALYSIS AT 17Z SHOWS LOW PRESSURE CENTERED OVER NORTHERN
IOWA. A COLD FRONT EXTENDED SOUTH FROM ILLINOIS TO MISSISSIPPI. A
WARM FRONT WAS ALSO NOTED FROM SOUTHERN WISCONSIN EAST TO
PENNSYLVANIA. SURFACE OBSERVATIONS SHOWED TEMPERATURES IN THE MID TO
UPPER 70S AND DEW POINTS IN THE MID TO UPPER 50S WITH SOUTHERLY
WINDS GUSTING TO 20 KNOTS.
MAIN CHALLENGE FOR TONIGHT IS THE CHANCE OF PRECIPITATION AND OR
CONVECTION. WRF-ARW AND NMM RUNS TODAY HAVE SHOWN DIFFICULTY
CATCHING CURRENT CONVECTION TO THE SOUTH AND EAST AND PROVIDE VERY
DIFFERENT SOLUTIONS FOR THE OVERNIGHT. WRF-ARW4N AND WRF-NMM4N SHOWS
PLENTY OF CONVECTION OVERNIGHT...MAINLY ACROSS THE NORTHERN HALF OF
THE FORECAST AREA. THE WRF-NMM12G SHOWS A QUIET SCENARIO WITH ONLY A
FEW SHOWERS ACROSS THE REGION OVERNIGHT.
HAVE TONED BACK THE MENTION OF CONVECTION OVERNIGHT. AS LOW PRESSURE
ELONGATES AND SPLITS TO THE NORTH...THE FRONT AND ITS ASSOCIATED
SUPPORT WILL WEAKEN. THERE WILL BE SOME INSTABILITY...BUT MOST OF
THE ONGOING CONVECTION TO THE SOUTHEAST HAS BEEN SUPPORTED MORE BY
DAYTIME HEATING THAN THE ACTUAL FRONT. CANNOT RULE OUT SOME THUNDER
OVERNIGHT...BUT COVERAGE WILL BE MOSTLY ISOLATED. HIGHEST OVERALL
POPS...LIKELY CATEGORY...WILL BE IN THE NORTH AND WEST OVERNIGHT
CLOSEST TO THE FRONT.
OVERNIGHT...SOUTHERLY FLOW AND WARM ADVECTION WILL KEEP LOW
TEMPERATURES QUITE A BIT ABOVE NORMAL. LOOKING FOR LOWS TO BE IN THE
UPPER 50S TO LOWER 60S OVERNIGHT...WITH AROUND 50 OUT WEST.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
THE FRONT SHOULD BE OVER THE BLUE RIDGE BY 12Z SATURDAY MORNING.
CONVECTIVE POTENTIAL WILL PRIMARILY DEPEND ON HOW MUCH THE FRONT
STRETCHES AND STALLS OVER THE REGION SATURDAY. SPC DAY 2 SLIGHT RISK
GOES NORTH INTO LOWER SOUTHERN MARYLAND WITH THE GENERAL THUNDER
OUTLOOK JUST WEST OF THE BLUE RIDGE. BECAUSE THE FRONT IS NOT MOVING
EAST VERY FAST...COLD ADVECTION DOES NOT GAIN CONTROL. THIS SHOULD
ALLOW TEMPERATURES TOMORROW TO REACH BACK INTO THE MID 70S EAST OF
THE BLUE RIDGE. ALSO...CLOUDS ARE EXPECTED TO STICK AROUND TOMORROW.
THIS COULD BECOME MORE COMPLICATED IF THE FRONT SPEEDS UP OR STALLS
FURTHER SOUTHEAST. MOS TEMPERATURE GUIDANCE SHOWED THIS
DISCREPANCY...WITH MET BEING SEVERAL DEGREES WARMER THAN THE MAV.
CHOSE THE MIDDLE GROUND...LEANING ON THE WARMER SIDE FOR EAST OF THE
RIDGE. GUSTY WINDS AROUND 20 KNOTS CAN ALSO BE EXPECTED.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
12Z GFS AND GFS ENSEMBLE MEAN MOVE THE COLD FRONT ACROSS LOWER
SOUTHERN MARYLAND AND THE LOWER MARYLAND CHESAPEAKE BAY SATURDAY
EVENING. THIS IS WHERE ONGOING CONVECTION WILL LINGER EARLY IN THE
EVENING BEFORE EXITING THE CWA. ALOFT...STRONG AGREEMENT EXISTS
AMONG THE MODELS AND ENSEMBLES IN AN UPPER TROUGH DIGGING SOUTH INTO
THE MID ATLANTIC AND SOUTHEAST CONUS SUNDAY...AND LINGERING INTO
EARLY NEXT WEEK. 500 MB HEIGHTS SUNDAY AFTERNOON ARE FORECAST TO BE
CLOSE TO 540 DM ACROSS THE MID ATLANTIC...SLOWLY RISING MONDAY INTO
TUESDAY. WITH COLD AIR ALOFT IN PLACE AND CLOSE PROXIMITY TO THE
UPPER TROUGH...SUNDAY WILL BE CHARACTERIZED BY PLENTY OF CLOUDS AND
SCATTERED SHOWERS ESPECIALLY IN THE AFTERNOON. HAVE INCREASED POPS
ACROSS THE CWA SUNDAY AFTERNOON AND LINGERED INTO THE EVENING BEFORE
THE SUN SETS. WHILE COVERAGE MAY BE LESS OVERNIGHT
SUNDAY...INFLUENCE FROM THE UPPER TROUGH COULD KEEP ISOLATED SHOWERS
ACROSS THE AREA /WHICH COULD BE SNOW SHOWERS ACROSS HIGHER
ELEVATIONS/. MODELS AND ENSEMBLES SHIFT ANY FAVORABLE LIFT MORE
CLOSELY CONNECTED TO THE UPPER TROUGH A LITTLE FURTHER SOUTH OF OUR
CWA ON MONDAY. YET...WITH COLD AIR ALOFT LINGERING...A PLETHORA OF
CLOUDS WILL CONTINUE AND THERE STILL MAY BE ISOLATED SHOWERS. HAVE
BROADBRUSHED A 20 POPS ACROSS THE CWA ATTM. PREFER THE SOLUTION OF
THE UPPER TROUGH BEING KICKED EAST INTO THE WESTERN ATLANTIC TUESDAY
INTO WEDNESDAY...AS AN UPPER RIDGE BUILDS EAST TOWARD THE MID
ATLANTIC. 00Z ECMWF ISNT AS PROGRESSIVE IN KICKING THE UPPER TROUGH
EAST AND TILTS MORE MOISTURE BACK INTO OUR CWA WEDNESDAY INTO
THURSDAY. HAVE KEPT FORECAST DRY ATTM...WITH GFS AND GFS ENSEMBLES
HIGHLIGHTING HEIGHT RISES AS A RIDGE BUILDS EAST. THIS WILL ALSO
BRING TEMPERATURES BACK NEAR CLIMATOLOGY OVER THE COOLER EARLY WEEK
VALUES. GFS INDICATES A WEAK SHORTWAVE AFFECTING THE CWA ON FRIDAY.
WHETHER OR NOT IT IMPACTS THE CWA DEPENDS ON HOW STRONG THE RIDGING
IS ACROSS OUR CWA. FOLLOWED HPC GUIDANCE FOR POPS RELEGATED TO THE
MTNS AROUND 20 PCT.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
INCREASED SOUTHERLY FLOW THIS AFTERNOON WILL CONTINUE THROUGH THE
EVENING. LOCALIZED IFR FLIGHT RESTRICTIONS POSSIBLE LATE THIS
EVENING INTO SATURDAY MORNING WITH SHOWERS AND THUNDERSTORMS.
CONFIDENCE IS STILL NOT HIGH ENOUGH TO CARRY A PREDOMINANT MENTION
OF SHOWERS AND THUNDERSTORMS...SO ONLY VICINITY SHOWERS WITH CB
NOTED THIS PACKAGE. GFSLAMP INDICATES THE POTENTIAL FOR LOW CEILINGS
AND VISIBILITIES AT KMTN WITH MORE OF A SOUTHEASTERLY COMPONENT. DID
NOT GO AS PESSIMISTIC AS GFSLAMP WITH THE 18Z TAF PACKAGE...BUT DID
CARRY A TEMPO GROUP FOR MVFR VISIBILITIES AND IFR CEILINGS. SHOWERS
AND MAYBE A FEW THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY MORNING.
WINDS WILL SHIFT FROM SOUTH TO WEST SATURDAY AFTERNOON. THESE MAY
AGAIN BE GUSTY...POSSIBLY TO 20 KNOTS.
AN UPPER TROUGH WILL KEEP UNSETTLED CONDITIONS ACROSS THE TERMINALS
SUNDAY INTO MONDAY. SHOWERS WILL HAVE THE POTENTIAL TO PRODUCE MVFR
CONDITIONS. HIGH PRESSURE IS EXPECTED DURING THE MIDDLE OF NEXT
WEEK.
&&
.MARINE...
SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH SATURDAY EVENING.
WILL NEED TO KEEP AN EYE OVER THE WATERS THIS EVENING AND OVERNIGHT
FOR STRONGER STORMS THAT MAY PROMPT MARINE HAZARDS.
MODELS INDICATE THAT A SMALL CRAFT ADVISORY MAY BE NECESSARY MONDAY
INTO TUESDAY. INCREASED WINDS INTO THE 15 TO 20 KT RANGE DURING THAT
TIME.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR ANZ530>537.
&&
SYNOPSIS...PELOQUIN
NEAR TERM...SAR
SHORT TERM...SAR
LONG TERM...PELOQUIN
AVIATION...SAR/PELOQUIN
MARINE...SAR/PELOQUIN
Hazardous weather outlook, Apr 11, 2:28 PM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT FRI APR 11 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
328 PM EDT FRI APR 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND
MARYLAND PORTION OF THE CHESAPEAKE BAY TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL BRING SOME SHOWERS AND THUNDERSTORMS ACROSS THE
OUTLOOK AREA SATURDAY. A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE DAMAGING WINDS. THIS IS MOST LIKELY DURING THE
AFTERNOON AND EARLY EVENING ALONG AND TO THE EAST OF INTERSTATE
95.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
328 PM EDT FRI APR 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL APPROACH THE OUTLOOK AREA TONIGHT...BRINGING
SOME SHOWERS AND THUNDERSTORMS. WHILE SEVERE WEATHER IS NOT
EXPECTED...A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING
WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO 50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Apr 11, 6:04 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
704 PM EDT FRI APR 11 2008
VAZ021-025-026-WVZ050-054-055-502>504-112345-
HIGHLAND VA-PENDLETON WV-HARDY WV-HAMPSHIRE WV-EASTERN GRANT WV-
WESTERN MINERAL WV-EASTERN MINERAL WV-AUGUSTA VA-ROCKINGHAM VA-
704 PM EDT FRI APR 11 2008
...STRONG THUNDERSTORMS TO AFFECT HIGHLAND...PENDLETON...HARDY...
HAMPSHIRE...EASTERN GRANT...WESTERN MINERAL...EASTERN MINERAL...
AUGUSTA AND ROCKINGHAM COUNTIES...
AT 704 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM KEYSER TO 13 MILES SOUTHWEST OF BOLAR...MOVING
EAST AT 37 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS TO 50
MPH.
THE COMMUNITIES OF MONTEREY...UPPER TRACK...ROMNEY AND MOOREFIELD
WILL BE AFFECTED BY THESE STORMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
HTS
Special weather statement, Apr 11, 6:45 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT FRI APR 11 2008
MDZ003-VAZ027-028-030-WVZ050>052-055-120030-
WASHINGTON MD-WARREN VA-SHENANDOAH VA-HARDY WV-HAMPSHIRE WV-
BERKELEY WV-MORGAN WV-FREDERICK VA-
745 PM EDT FRI APR 11 2008
...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...WARREN...SHENANDOAH...
HARDY...HAMPSHIRE...BERKELEY...MORGAN AND FREDERICK COUNTIES...
AT 745 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTHWEST OF BLOOMERY TO 6 MILES WEST OF
MATHIAS...MOVING EAST AT 52 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...
FREQUENT LIGHTNING STRIKES...SMALL HAIL AND WIND GUSTS TO 50 MPH.
THE COMMUNITIES OF MATHIAS...MARTINSBURG...STRASBURG...
WILLIAMSPORT...INWOOD AND STEPHENS CITY WILL BE AFFECTED BY THESE
STORMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
HTS
Thunderstorm Wind, Highland
- When
- April 11, 6:51 PM EST
- Where
- Highland County, 0.54 mi W of Vanderpool
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 38.370, -79.630
A county official reported power lines down along Route 84 in Vanderpool.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, April 11, 20081 injured · $5.4 million · EF3 · 24 events
- Tornado and Flash Flood in Kentucky, April 11, 20081 injured · $2.0 million · EF2 · 30 events
- Tornadoes and Flash Flood in Kentucky, April 11, 2008$539,000 · EF2 · 12 events
- Rip Current in Florida, April 11, 20081 death · 1 event
- Tornadoes and Hail in Alabama, April 11, 2008$2.0 million · EF0 · 19 events
- Hail and Damaging Winds in Mississippi, April 11, 2008$1.2 million · 2.75 in hail · 19 events
- Tornado and Hail in Ohio, April 11, 2008$450,000 · EF1 · 9 events
- Tornadoes and Hail in Alabama, April 11 to 12, 2008$228,000 · EF0 · 23 events
- Hail and Damaging Winds in West Virginia, April 11, 20081 injured · $213,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Georgia, April 11, 2008$385,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kentucky, April 11, 20083 injured · $90,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Tennessee, April 11, 2008$128,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93404.